Alert archive / Puerto Rico / Flash Flood Warnings in 2008
Flash Flood Warning 78, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 13, 2008, 10:36 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2008, 10:36 AM CDT (15:36 UTC)
- Expired
- Oct 13, 2008, 3:40 PM CDT
- In force
- 5 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 131536
FFWSJU
PRC015-035-057-069-085-095-109-123-151-132130-
/O.NEW.TJSJ.FF.W.0078.081013T1536Z-081013T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1136 AM AST MON OCT 13 2008
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
CAYEY
LAS PIEDRAS
ARROYO
PATILLAS
MAUNABO
GUAYAMA
HUMACAO
SALINAS
YABUCOA
* UNTIL 530 PM AST MONDAY
* AT 1130 AM AST...DOPPLER RADAR INDICATED VERY HEAVY RAIN WILL
AFFECT SOUTHEASTERN PUERTO RICO THROUGH LATE THIS AFTERNOON.
RAINFALL RATES OF 3 INCHES PER HOUR ARE POSSIBLE...WITH
ACCUMULATIONS THIS AFTERNOON OF UP TO 5 INCHES IN ISOLATED AREAS.
* DUE TO THE RECENT HEAVY RAIN EVENT THAT DEVASTATED SOUTHEASTERN
PUERTO RICO A FEW WEEKS AGO...RIVERS ARE RUNNING HIGH AND SOILS
ARE SATURATED.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 1804 6631 1809 6595 1824 6583 1821 6582
1820 6578 1816 6574 1798 6590 1792 6631
$$
RA1 follow-up statement
000
WGCA72 TJSJ 132040
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST MON OCT 13 2008
PRC015-035-057-069-085-095-109-123-151-132044-
/O.CAN.TJSJ.FF.W.0078.000000T0000Z-081013T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAYEY PR-LAS PIEDRAS PR-ARROYO PR-PATILLAS PR-MAUNABO PR-GUAYAMA PR-
HUMACAO PR-SALINAS PR-YABUCOA PR-
440 PM AST MON OCT 13 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YABUCOA...
SALINAS...HUMACAO...GUAYAMA...MAUNABO...PATILLAS...ARROYO...LAS
PIEDRAS AND CAYEY MUNICIPALITIES...
THE HEAVY RAINFALL FROM EARLIER THIS AFTERNOON HAS DISSIPATED OVER
SOUTHEASTERN PUERTO RICO. A BREAK BETWEEN OUTER BANDS ASSOCIATED
WITH TROPICAL DEPRESSION FIFTEEN IS EXPECTED UNTIL LATER THIS
EVENING...WHEN MORE HEAVY RAINS WILL BEGIN TO IMPACT THE SOUTHEAST
COAST.
LAT...LON 1804 6631 1809 6595 1824 6583 1821 6582
1820 6578 1816 6574 1798 6590 1792 6631
$$
RAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:51 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Oct 13, 3:51 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
451 AM AST MON OCT 13 2008
.SYNOPSIS...
ACTIVE TROPICAL WAVE NOW ENTERING THE EAST CENTRAL ATLANTIC...AND A
DEVELOPING SURFACE LOW PRESSURE CENTERED SOME 200 MILES SOUTHWEST OF
PUERTO RICO RICO CONTINUED TO GENERATE EXTENSIVE AREAS OF SHOWERS
AND THUNDERSTORMS ALONG THE NORTHERN AND EAST SECTIONS OF THE SURFACE
CIRCULATION. WEAK UPPER LEVEL HIGH PRESSURE RIDGE ACROSS THE EASTERN
CARIBBEAN CONTINUED TO LIFT NORTHWARDS ACROSS THE LOCAL REGION AS
UPPER TROUGH (TUTT) LIFTED NORTH OF THE LOCAL ISLANDS AND CONTINUED
TO FILL. THIS WILL MAKE CONDITIONS MORE FAVORABLE FOR DEVELOPMENT
OF THIS SURFACE FEATURE INTO A TROPICAL CYCLONE OVER THE NEXT DAY
OR SO.
&&
.DISCUSSION...
SATELLITE IMAGERY AND DOPPLER WEATHER RADAR SHOWED CONSIDERABLE
AMOUNTS OF CLOUDINESS ASSOCIATED WITH DEEP CONVECTION SPREAD ACROSS
THE EASTERN CARIBBEAN. THE PREVAILING LOW LEVEL SOUTHEASTERLY WIND
FLOW WILL CONTINUE TO TRANSPORT COPIOUS AMOUNTS OF TROPICAL MOISTURE
NORTHWARDS AND ACROSS THE ISLANDS AND SURROUNDING WATERS TODAY. THIS
COMBINED WITH FAVORABLE UPPER LEVEL VENTILATION FROM ANTICYCLONIC
FLOW WILL CONTINUE TO GENERATE SIGNIFICANT AMOUNTS OF SHOWER AND
THUNDERSTORMS ACROSS THE REGION TODAY AND THROUGH MUCH OF THE
WEEK...AS OCCASIONAL BANDS OF CONVECTION WILL MOVE ACROSS THE
AREA PRODUCING PERIODS OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS.
THEREFORE...FLASH FLOOD AND MUDSLIDE POTENTIAL WILL GRADUALLY
INCREASE ACROSS MUCH OF PUERTO RICO AND THE U.S VIRGIN ISLANDS
OVER THE NEXT SEVERAL DAYS.
LATEST GFS MODEL GUIDANCE SUGGESTS LITTLE CHANGE IN HOW THIS
FEATURE UNFOLDS...AND MAINTAIN SIGNIFICANT AMOUNTS OF DEEP
TROPICAL MOISTURE ACROSS THE ENTIRE REGION THROUGH THE END OF THE
WEEK...AS THE LOW PRESSURE CENTER AND ASSOCIATED TROUGH BECOMES
STRETCHED AND IS LIFTED NORTHWARDS ACROSS PUERTO RICO AND ADJACENT
ISLANDS. MEANWHILE...THE UPPER TUTT IS REINFORCED AND DIGS SOUTHWEST
ACROSS HISPANIOLA AND BECOMES AMPLIFIED ACROSS THE EAST CENTRAL ATLANTIC
ONCE AGAIN BY WEDNESDAY. THIS SCENARIO WILL MAINTAIN MOIST AND UNSTABLE
CONDITIONS ACROSS THE LOCAL REGION THROUGH THE END OF THE WEEK AND POSSIBLY
INTO WEEKEND.
AS A RESULT OF THE COMPLEXITY OF THIS WEATHER PATTERN AND THE EXPECTED
PERIOD OF UNSETTLED WEATHER...MAINTAINED THE OVERALL WET FORECAST FOR
THE NEXT FEW DAYS...WITH ACTIVITY MAINLY FOCUSED DURING THE EARLY MORNING
AND AFTERNOON WHEN DIURNAL AND LOCAL INFLUENCES WILL FURTHER ENHANCE
CONVECTIVE ACTIVITY. WHETHER OR NOT THE SYSTEM DEVELOPS INTO A TROPICAL
CYCLONE...HEAVY RAINS ASSOCIATED WITH THE SURFACE LOW PRESSURE WILL
AFFECT PUERTO RICO AND VIRGIN ISLANDS OVER THE NEXT FEW DAYS. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF EAST AND SOUTHWEST SECTIONS
OF PUERTO RICO...AND THE U.S. VIRGIN ISLANDS THROUGH THIS EVENING...AND
MAY BE EXTENDED AND EXPANDED FOR THE REMINDER OF PUERTO RICO UNTIL TUESDAY.
&&
.AVIATION...
A SOUTHEAST LOW LEVEL WIND FLOW AROUND A TROPICAL WAVE ACROSS THE
CARIBBEAN WATERS SOUTHWEST OF PUERTO RICO THIS MORNING WILL CONTINUE
TO BRING AREAS OF SHOWERS AND THUNDERSTORMS FROM THE LOCAL CARIBBEAN
WATERS NORTHWESTWARD ACROSS TISX...TIST AND TJPS DURING THE REST OF
THE MORNING HOURS. GLOBAL MODELS CONTINUE TO BRING MORE MOISTURE
ACROSS THE REGION UNTIL AT LEAST TUESDAY. THIS MOISTURE WILL PRODUCE
PERIODS OF MVFR OR EVEN IFR ACROSS TJSJ... TJPS...TJMZ AND TJBQ THIS
AFTERNOON AND TONIGHT. MOSTLY VFR CONDITIONS ARE EXPECTED THIS
MORNING ACROSS TNCM AND TKPK THIS MORNING EXCEPT FOR VERY BRIEF
ISOLATED SHOWERS. MOUNTAIN OBSCURATIONS WILL BE COMMON THROUGH 06Z
TUESDAY IN PUERTO RICO AND THE U.S. VIRGIN ISLANDS.
MARINE...ACTIVE WEATHER EXPECTED ACROSS THE REGIONAL WATERS
DURING THE NEXT FEW DAYS...WITH INCREASING WINDS AND SEAS...
DUE TO TROPICAL LOW PRESSURE SYSTEM ACROSS THE EASTERN CARIBBEAN
WATERS...WHICH IS EXPECTED TO CONTINUE TO DEVELOP...AN MOVE SLOWLY
WEST NORTHWEST AND CONTINUE TO STRENGTHEN. A SMALL CRAFT ADVISORY
IS IN EFFECT FOR AMZ732 AND THERE IS A PRECAUTIONARY STATEMENT FOR
ALMOST ALL OF THE REMAINING LOCAL COASTAL WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 77 86 77 / 70 70 80 50
STT 84 78 85 78 / 90 90 90 90
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-PONCE AND
VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES.
SMALL CRAFT ADVISORY AMZ732.
VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
SMALL CRAFT ADVISORY AMZ732.
&&
72/09/Hazardous weather outlook, Oct 13, 5:30 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST MON OCT 13 2008 AMZ710>745-PRZ001>013-141030- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 630 AM AST MON OCT 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH A TROPICAL WAVE ACROSS HISPANIOLA THIS MORNING WILL INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORM ACTIVITY ACROSS PUERTO RICO TODAY. THEREFORE URBAN AND SMALL STREAM...AND RIVER FLASH FLOODING IS LIKELY...ESPECIALLY ACROSS THE EASTERN TWO THIRDS OF THE ISLAND TODAY AND TONIGHT. THESE STORMS WILL PRODUCE AREAS OF LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL BUT THE WESTERN THIRD OF PUERTO RICO THROUGH THIS EVENING. IN ADDITION...PEOPLE ARE REMINDED THAT IT DOES NOT NEED TO BE RAINING AT THEIR EXACT LOCATION...FOR DANGEROUS WATERS SURGES TO OCCUR IN LOCAL STREAMS AND RIVERS. PLEASE REMAIN ALERT AND USE EXTRA CAUTION IF VENTURING ALONG RIVERS AND STREAMS OVER THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABUNDANT MOISTURE WILL PREVAIL ACROSS PUERTO RICO THROUGH THE WORK WEEK UNDER A MOIST SOUTHERLY LOW LEVEL WIND FLOW. THIS IN COMBINATION WITH A SURFACE LOW ACROSS THE CARIBBEAN WATERS WILL MAINTAIN A VERY UNSTABLE WEATHER PATTERN ACROSS THE REGION. THIS WILL RESULT IN INCREASED POTENTIAL FOR SHOWERS AND ENHANCED THUNDERSTORM ACTIVITY WITH HEAVY RAINFALL THROUGH THE ENTIRE WEEK...AS DEEP TROPICAL MOISTURE WILL SPREAD ACROSS THE ISLANDS AND SURROUNDING WATERS. THEREFORE...THERE IS HIGH POTENTIAL FOR FLASH FLOODING...ALONG WITH MUDSLIDES/DEBRIS FLOW ACROSS THE ISLANDS AS THE SOIL WILL REMAIN VERY SATURATED. ALL LOCAL RESIDENTS AND VISITORS SHOULD CLOSELY MONITOR THE WEATHER SITUATION OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK. AMZ715-725-VIZ001-002-141030- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 630 AM AST MON OCT 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH A TROPICAL ACROSS HISPANIOLA THIS MORNING WILL INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORM ACTIVITY ACROSS THE LOCAL ISLANDS TODAY. THEREFORE FLOODING OF URBAN AREAS...AND GUTS AND CREEKS IS LIKELY TODAY AND TONIGHT. THESE STORMS WILL PRODUCE AREAS OF LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE U.S. VIRGIN ISLANDS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABUNDANT MOISTURE WILL CONTINUE ACROSS THE AREA THROUGH THE WORK WEEK UNDER A MOIST SOUTHERLY LOW LEVEL WIND FLOW. THIS IN COMBINATION WITH A SURFACE LOW PRESSURE ACROSS THE CARIBBEAN WATERS...WILL MAINTAIN A VERY UNSTABLE WEATHER PATTERN ACROSS THE REGION. THIS WILL RESULT IN INCREASED POTENTIAL FOR SHOWERS AND ENHANCED THUNDERSTORM ACTIVITY WITH HEAVY RAINFALL THROUGH THE ENTIRE WEEK...AS DEEP TROPICAL MOISTURE WILL SPREAD ACROSS THE ISLANDS AND SURROUNDING WATERS. THEREFORE...THERE IS HIGH POTENTIAL FOR FLASH FLOODING...ALONG WITH MUDSLIDES/DEBRIS FLOW ACROSS THE ISLANDS AS THE SOIL WILL REMAIN VERY SATURATED. ALL LOCAL RESIDENTS AND VISITORS SHOULD CLOSELY MONITOR THE WEATHER SITUATION OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:37 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Oct 13, 4:03 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Oct 13, 5:22 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 13, 6:04 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 13, 8:15 AM CDT | Flash Flood Warning | JSJ | 75 min | |
| Oct 13, 8:35 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 13, 8:58 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 13, 9:03 AM CDT | Areal Flood Advisory | JSJ | 99 min | |
| Oct 13, 9:38 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 13, 1:30 PM CDT | Flash Flood Warning | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.